Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Are Butrans patches good for long term chronic pain?

I have been told by the NHS pain management clinic at my local hospital to try Butrans 7 day patches. Has anyone tried these patches and could let me know if they work.I have a 20 year back problem, have had many steroid injections and nerve blocks, many different drug therapies and physical therapy. I am currently taking 8 co-codamol 30/500 tablets,900mg gabapentin and up to 6 Baclofen a day, occasionally amitriptaline to help me sleep. I can't take anti-inflamatories anymore due to stomache problems with them. I get very little side effects on opiates generally and my current painkillers only deaden the pain for about 2 hours. How does Butrans patches rate against codeine for nerve pain? Any other ideas on treatment to help with the pain would be appreciated.
  Andy
31 Responses
Avatar universal
I have never heard of them.  I haven't heard of any of your medications either.  Are these prescription patches with medication?   I'd like to know if you find out anything because we have members with chronic pain.

Thanks for posting and best of luck
tzt
177036 tn?1192290235
I have never heard of them either... guess I'll have to "google it."
Avatar universal
Butrans is a transdermal version of Subutex (busprenorphine). I had seen some info on the web and understand it to be available in Europe but not in the US as of yet. In the meantime I have heard of some CP sufferers being given Subutex as an off label (and reportedly safer and better option) then the various morphine options/opioids out there.

In any event good luck!
-Will
Avatar universal
gabapentin is a generic form of neurontin   and
baclofen is a type of muscle relaxer
amnitryptiline is a antidepressant used for sleep issues...
co-codamal....no clue...
Avatar universal
I use the Butrans patches and they have been a great help.  I was taking every form of medicine possible for my back complaint and nothing has given me the relief that these patches have.  My problem now is going cold turkey to come off the medication prescribed prior to the patches.  
199177 tn?1490502134
cazdol this is an old post why do you start a new thread .Welcome to the forum :)
Avatar universal
andy,
i had a accident at work electric shock, i have been on all sorts of pain killers, the doctor has put me on Butrans patches what is the side affects.  cheers stephen
Avatar universal
im on 10mg of butrans and still in pian..can i take my cocodamal with the patches? thanks k..pls anwser A.S.A.P
Avatar universal
Kaz I can't answer your question about using both at once, don't know the answer sorry.

I just wanted to say PLEASE be careful not to exceed the stated dose of the Co-Codamol. As well the codeine it contains 500mg of paracetamol (acetaminophen) per tablet and its very easy to destroy your liver with that. In fact its the leading cause of acute liver failure.
Avatar universal
Thank you for your advice.I just got my blood results and the doc is worried about my liver.i dont drink at all and havent for many years.i have been takeing a lot of co-codamal so maybe thats why my liver is bad.I was a bit shocked when doc told me about my liver.i didnt even drink much when i was young,im now 47.thanks again so much.
Avatar universal
Kaz - I've done some digging around the net about your original question. I think you should have discussion with your doctor. Firstly because of this warning given your blood test results show liver damage:

Hepatic impairment:

Buprenorphine is metabolised in the liver. The intensity and duration of its action may be affected in patients with impaired liver function. Therefore patients with hepatic insufficiency should be carefully monitored during treatment with BuTrans.

Patients with severe hepatic impairment may accumulate buprenorphine during BuTrans treatment. Consideration of alternate therapy should be considered, and BuTrans should be used with caution, if at all, in such patients.

The other thing I found was this which suggests the Co-Codamol isn't a very good idea to use at the same time as the patch regardless:

BuTrans should be used cautiously with: Other central nervous system depressants: other opioid derivatives (analgesics and antitussives containing e.g. morphine, dextropropoxyphene, codeine, dextromethorphan or noscapine). Certain antidepressants, sedative H1-receptor antagonists, alcohol, anxiolytics, neuroleptics, clonidine and related substances. These combinations increase the CNS depressant activity.

Now its probably nothing to worry about but its worth a chat with your GP I think.
Avatar universal
Thank you so so much for all your help and advice.now i know why i feel so odd after takeing the co-codamal.I am not going to take any more and just give the patches a chance to work hopefully..thank you again and have a great,peacefull wknd..best wishes kaz.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches